Is this going to shorten my life. Not too keen on that!!

I went to my chemist a few days ago to pick up my regular prescription and he called me into a side room for a short chat. Apparently it's something they have to do now with all regular users of medication. My drug of choice for my RLS has always been Clonazepam with a side order of gabapentin. He told me that studies had shown that regular users of clonazepam tend to, in his words "pass away" sooner than those who don't. I'm naturally a bit freaked out about this although he did say that it only takes someone who's drowsy from the drug to fall downstairs and kill themselves to significantly alter the statistics. Still, I don't know what to do. I like the slight sedative effect that both these drugs give me and i'm also used to them and if I had to come off them I'd have to learn how to get to sleep by myself all over again. Plus I've done the rounds before of trying to find something else that works and nothing did and I had an unpleasant few months before I ended up back where I started.

In short I'm really reluctant to come off either of these drugs but I'm already an overweight sometime smoker who is taking HRT past the recommended time so I don't need another high risk factor to add to my list. Before anyone suggests it I've cut down a lot on the smoking on the way to stopping completely and I'm also trying to lose weight. I'm not coming off the HRT though till I retire as my symptoms were horrendous last time I tried and I need to be able to function.

10 Replies

oldestnewest
  • OH MY GOD, what a thing to be told by your chemist. Most medications for RLS can make you drowsy, they do me.

    I am sure nightdancer would have heard of any study that Clonazepam shortens your life.

    Hope she will see this later, and give you an answer.

    I wouldnt say for you to stop smoking, i am a smoker myself... we all know the risks of being a smoker, and i have tried to give up, so far with no success...but well done you for at least trying to give up and lose weight. :)

  • A consequence of smoking is that your Dopamine levels are increased and since a shortage of Dopamine is involved with RLS. then its bound to get worse.

    Hey I've just thought, on a different topic, smoking is a natural herbal treatment and being natural its bound to be better for you than a load of drugs. Not!!!

  • Well what a shocking thing to say. I have bbeen on clonazepam for years. I am on 1mg am and 2mg pm for RLS. It does not act as a sedative for me and this is an epileptic drug. It can contribute to respirtatory depression more for the elderly. It does help the faciculations and the 2

  • I'll carry on. The 2mg tablet does help the sensory disturbance partially I am on oxycontin and tramadol and a small dose of pregabalin. I've had a lecture from the pharmacist too saying oxycontin is for short term use but it's not for them to say. Do threy think we take these meds for a laugh? I used to smoke about 4 a day about 4 years ago now but I've gone through hell with my RLS and I wouldn't blame anyone who smokes with that condition. What prompted me to stop smoking was that my mother who I moved into my home to care for was a chain smoker and had lost her son and I lost my brother. She did die at 77 of a smoking disease. She was on a combination of all sorts to sleep meds. No RLS but a lot to contend with. Night Dancer and I had an exchange a bit similiar about this. If it was not for the support of the people on here I wouldn't have been able to challenge my practsise and I wasn't listening to any lectures. I have insomnia and am an RLS sufferer. This is something we are trying to change about RLS. Last time my pharmacist said " it depends if doctors buy into the RLS condition". In other words whether they believe it or not. Without my meds I would have less of a quality of life and I'm simlpy not having it. I doubt it does shorten your life but Night dancer will share similiar views to me but she will know of any study as someone else has said. Respiratory depression is on a lot of my meds. They put everything on med leaflets. I'm watching the sleep disorder programme at the moment. Don't let this worry you to death. I'll get back to the programme.

  • Hi have you heard of the mind spa machine i bought on and it seems to be doing it for me i use it twice a day for 20 min and i am sleeping so much better good luck

  • Hi well i dont wish to comes across as a anti-smoking basher + i'm sure you dont,

    need me or anyone to state the overous but i think smoking is gonna shortin,

    your life sooner than anti RLS med + if you came off the anti RLS Drugs,

    sleep deprivation might shortin your life before the meds!!!

  • It sounds as if you had a wonderfully comforting 'medicines review' there!

    Whilst pharmacists are often very useful in their advice, in your case I'd do what the GP advises -if it ain't broke -don't fix it.

    I sympathise with the smoking vs RLS too - I've been told to give it up [i have diabetes]. I did and the RLS got worse so I started again!. Plus giving up smoking = weight gain. If I gain weight it mucks up my blood sugar levels and insulin doses. You can't win can you -sometimes we just have to settle for breaking even!

    All the best.

  • So much for the "Friendly" Pharmacist, I have just started taking tamazepam, and boy, do they make you drowsy all the time, this on top of my regular RLS drugs, and pain Killers for severe Osteo-Arthritis.

    I reckon I must be on cloud nine all the time!!....RUBBISH!

    I function like most people, I am not slow in my movements, my reactions are still pretty good, (although I have voluntarily given up driving), and I am still very active. I'm 64.

    Your Pharmacist musn't believe all he reads, and then worry his customers like that. I would be inclined to tell him so.

  • If the Pharmacist has been told that he has to do this then he has to do it. He'd be damned if he sugared the pill

    I smoked for 50 years and have now stopped. It was extremely hard to do but if you value your health at all it is the best help you can give yourself

  • I cannot believe a chemist would put his own opinion on this, and tell you something like this! lack of sleep can shorten your life, as in all the other condidtions that can pop up from untreated RLS. heart issues, blood pressure, etc. I have been taking .5 of kLonopin for years, and that slight sedative effect is lebntheing my life as far as I am cincerned or, at least making the quality of it better. Untreated sleep deprivation kills. If One person died from takig Klonopin, they have to list "death" as a side effect. You have been taking it for some time now, so it is obviusly sfae for you and safe for me. I ahve never heard of anything exceot of the occasional "adverse event", that, like your chemist said, can "pad the stats". It IS proven that sleep deprivation leads to all kinds of other physical and mental problems. so I would not worry about the small dose of Klonopin you are taking. Treating the sleep deprivation and RLS are the most important thing in this scenario.

You may also like...